Alert archive / West Virginia / Flash Flood Warnings in 2005

Flash Flood Warning 28, NWS Charleston, WV

August 29, 2005Roane County, West Virginia

NWS Charleston, WV issued this flash flood warning at Aug 29, 2005, 5:23 PM EDT for Roane County, West Virginia. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2005, 5:23 PM EDT (21:23 UTC)
Expired
Aug 29, 2005, 7:30 PM EDT
In force
2 hr
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Roane County, WV

The radar

The Charleston,WV radar (KRLX), 51 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 6:30 PM EDTFLOODAmma, WVROADS COVERED AND BLOCKED BY WATER IN THE AMMA AND NEWTON AREAS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.4 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2005-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2005-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 292126
FFWRLX
WVC087-292330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
523 PM EDT MON AUG 29 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN AND EASTERN ROANE COUNTY IN WEST VIRGINIA

* UNTIL 730 PM EDT.

* AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT HEAVY RAINFALL HAS FALLEN OVER SOUTHERN AND EASTERN ROANE 
COUNTY.

* ALTHOUGH MUCH OF THE HEAVY RAIN HAS MOVED OUT OF THE 
REGION...RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH 
FLOODING TO OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLOODING 
INCLUDE...ULER...ELANA...MIDDLE FORK AND TRACE FORK.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3860 8151 3886 8123 3872 8117 3866 8117
      3863 8110 3854 8117 3853 8127 3854 8129
      3855 8148

$$

25
1 follow-up statement
000 
WGUS71 KRLX 292328
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
728 PM EDT MON AUG 29 2005

WVC087-292338-
ROANE WV-
728 PM EDT MON AUG 29 2005

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN ROANE COUNTY EXPIRES AT
730 PM EDT...

HEAVY RAIN HAS MOVED OUT OF THE REGION...THEREFORE THE FLASH FLOOD 
WARNING THAT WAS IN EFFECT IS BEING ALLOWED TO EXPIRE. 

MOTORIST SHOULD CONTINUE TO USE EXTREME CAUTION...AS WATER OR DEBRIS 
MAY STILL BE ON SOME ROADWAYS OR ROADWAYS MAY BE WASHED OUT. 

A FLOOD WATCH REMAINS IN EFFECT UNTIL WEDNESDAY EVENING. WITH THE 
GROUND ALREADY SATURATED...THE REMAINS OF KATRINA COULD CAUSE 
ADDITIONAL FLOODING. 

LAT...LON 3860 8151 3886 8123 3872 8117 3866 8117
      3863 8110 3854 8117 3853 8127 3854 8129
      3855 8148

$$

RPY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 3:06 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 29, 3:06 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
306 PM EDT MON AUG 29 2005

.SHORT TERM (REST OF TONIGHT)...

A CONVERGENCE BOUNDARY AT 850 MB IS PROVIDING A FOCUSING MECHANISM
FOR SHOWER ACTIVITY ACROSS THE REGION AS A NORTHERN STREAM SHORTWAVE
MOVING ACROSS THE OHIO VALLEY COMBINES WITH THE TROPICAL MOISTURE
SURGING NORTHWARD AHEAD OF KATRINA.  THIS IS PRODUCING SOME VERY
HEAVY RAIN FALL IN SPOTS.  MUCH OF THE GROUND ACROSS THE REGION HAS
BECOME SATURATED AND MUCH OF THE RAIN IS NOW FLOWING INTO STREAMS
AND CREEKS.  THIS MAY CAUSE SOME FLOODING THIS EVENING AND TONIGHT
SO A FLOOD WATCH HAS BEEN ISSUED.  THIS IS ALL WELL IN ADVANCE OF
KATRINA WHICH WILL ONLY SERVE TO BRING MORE RAIN NORTHWARD.  FOR
TEMPERATURES HAVE GONE ABOVE THE GUIDANCE BASED ON THE LOW 70S DEW
POINTS ALONG WITH THE PERSISTENCE FORECAST FROM LAST NIGHTS LOWS AS
THE ENVIRONMENT IS ONLY MOISTENING.

&&

.LONG TERM (TUESDAY THROUGH MONDAY)...

BEEN RATHER BUSY TODAY...KATRINA IS EXPECTED TO MOVE UP INTO CENTRAL
OHIO TOMORROW AND INTO WEDNESDAY.  FIGURING WITH THAT TRACK THROUGH
CENTRAL OHIO. THE BEST CHC FOR VERY HEAVY RAIN WILL BE ALONG THE
OHIO RIVER AND POINTS WEST.  STILL THINKING ANY RAINBANDS COULD
CAUSE PROBLEMS ELSEWHERE WITH RAIN FROM THIS AFTERNOON AND TONIGHT.
AFTER KATRINA EXITS ON WEDNESDAY INTO THURSDAY WX WILL IMPROVE AND
DRY AND PLEASANT WX IS EXPECTED THE REST OF THE FORECAST PD.  WENT
CAT POPS FOR TUE INTO WED AND PUT GUSTS BETWEEN 20-30 MAILY FOR TUE
AFTERNOON WITH RAIN BANDS.   TEMPS ON TRACK.

&&

.PREVIOUS DISCUSSION...
(ISSUED 154 PM EDT MON AUG 29 2005)

AVIATION...

SOUTHERLY INFLOW AHEAD OF KATRINA IS BRINGING MOISTURE NORTHWARD
INTO THE REGION. A WEAK STATIONARY FRONT AT THE SURFACE AND 850
CONVERGENCE BOUNDARY ALONG THE OHIO RIVER IS ACTING AS A FOCUSING
MECHANISM FOR RAIN SHOWERS WITH IFR TO OCCASIONALLY LIFR
CONDITIONS. THESE SHOWERS SHOULD CONTINUE FOR THIS AFTERNOON
THROUGH THE EARLY EVENING HOURS AS A SHORTWAVE ROTATES AROUND THE
UPPER TROUGH OVER THE GREAT LAKE STATES. THIS SHOULD ALLOW FOR
SOME BREAK IN THE SHOWERS UNTIL THE NEXT BAND OF SHOWERS COMES
NORTHWARD TUESDAY MORNING. THE EASTERN SITES HAVE THE BEST CHANCE
FOR SEEING VFR CONDITIONS EARLY AS THE CEILING IS ABOVE 12000 FT
AND VISIBILITIES SHOULD BE IMPROVING AT BKW. IN THE WEST...HTS/PKB
WILL REMAIN MVFR TO IFR MOST OF THE PERIOD.

PREVIOUS DISCUSSION...
(ISSUED 1122 AM EDT MON AUG 29 2005)

SHORT TERM (REST OF TODAY THROUGH TONIGHT)...

INVERTED SURFACE TROUGH AND 850 MB CONVERGENCE BOUNDARY ARE NOW
SITTING OVER THE OHIO RIVER AND EASTERN OHIO. AS KATRINA BEGINS TO
APPROACH...THE FLOW ALOFT IS BEGINNING TO INCREASE OUT OF THE
SOUTH. AS THIS FLOW CONVERGES WITH THESE BOUNDARIES...AREAS OF
SHOWERS WILL CONTINUE TO DEVELOP AND MOVE NORTHEASTWARD. THUS HAVE
INCREASED THE POPS THIS AFTERNOON WEST OF THE OHIO RIVER AND ALSO
ACROSS SOUTHERN WV. REMAINDER OF THE FORECAST STILL LOOKS TO BE ON
TRACK...BUT WILL BE LOOKING AT NEW MODELS TO DEAL WITH TRACK OF
KATRINA AND A FLOOD WATCH MAY BE NECESSARY FOR PARTS OF THE AREA.

PREVIOUS DISCUSSION...
(ISSUED 315 AM EDT MON AUG 29 2005)

LONG TERM (TONIGHT THROUGH SUNDAY)...

KATRINA REMAINS THE TOTAL FOCUS ON OUR WEATHER THIS PERIOD. THE
OFFICIAL TRACK BRINGS KATRINA NORTHWARD THROUGH MISSISSIPPI INTO
WESTERN TENNESSEE TONIGHT...AND ACROSS CENTRAL KENTUCKY AND CENTRAL
OHIO TUESDAY INTO WEDNESDAY. THIS IS MORE IN LINE WITH THE FASTER
GFS MODEL RATHER THAN THE SLOWER MET MODEL...AND IS REASONABLE SINCE
TROPICAL SYSTEMS USUALLY DO NOT SLOW DOWN WHEN THEY BECOME EMBEDDED
IN SOUTHWEST FLOW ALOFT. DESPITE THE FASTER SOLUTION... TREMENDOUS
TROPICAL MOISTURE WILL BRING A THREAT OF FLOODING RAINS ALONG ITS
TRACK. MOST OF THE RAIN FOR OUR REGION WILL FALL TUESDAY INTO EARLY
WEDNESDAY...WITH THE GREATEST FLOOD POTENTIAL FOR OUR REGION BEING
ALONG AND WEST OF THE OHIO RIVER. IN ADDITION...SINCE WE WILL BE ON
EAST SIDE OF THE TRACK...THE POSSIBILITY OF STRONG TO SEVERE
THUNDERSTORMS EXISTS WITH THIS SYSTEM ON TUESDAY. OF COURSE...AS
KATRINA MOVES INLAND THE WIND FIELD WILL WEAKEN...BUT SOME GUSTY
WINDS WILL BE STILL BE FELT TUESDAY IN THE SOUTHERLY FLOW AHEAD OF
IT. TEMPERATURES WILL BE NEAR NORMAL TUESDAY AND WEDNESDAY DESPITE
THE TROPICAL AIR...MAINLY DUE TO CLOUDS AND RAIN.

THE REMNANTS OF KATRINA WILL LIFT OUT LATER WEDNESDAY WITH DRIER AND
COOLER AIR AS HIGH PRESSURE BUILDS IN.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH FOR WVZ005>011-013>020-024>040-046-047 UNTIL 8 PM
     WEDNESDAY.
OH...FLOOD WATCH FOR OHZ066-067-075-076-083>087 UNTIL 8 PM
     WEDNESDAY.
KY...FLOOD WATCH FOR KYZ101>103-105 UNTIL 8 PM WEDNESDAY.
VA...FLOOD WATCH FOR VAZ003-004 UNTIL 8 PM WEDNESDAY.
&&

SHORT TERM...ESS
LONG TERM...RPY
Hazardous weather outlook, Aug 29, 4:42 AM EDT, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
442 AM EDT MON AUG 29 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-300845-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON-VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-
WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
442 AM EDT MON AUG 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST VIRGINIA...
SOUTHEAST OHIO...SOUTHWEST VIRGINIA...WESTERN WEST VIRGINIA AND
NORTHEAST KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE REMNANTS OF HURRICANE KATRINA WILL TRACK FROM THE GULF COAST INTO
THE TENNESSEE VALLEY BY TUESDAY MORNING AND THEN INTO THE OHIO VALLEY BY
WEDNESDAY. DEPENDING ON THE EXACT TRACK...HEAVY RAIN COULD FALL
ACROSS THE AREA...POSSIBLY LEADING TO WATER PROBLEMS. HOWEVER...AT
THIS TIME...THE EXACT TRACK IS STILL UNCERTAIN...AND ANY CHANGE
IN THE TRACK COULD GREATLY AFFECT THE TIMING...CHANCE...AND AMOUNT
OF RAINFALL.

THE STORM PREDICTION CENTER HAS OUTLOOKED THE AREA FOR A SLIGHT
RISK OF SEVERE THUNDERSTORMS ON TUESDAY. THE THREAT FOR ISOLATED
TORNADOES WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Aug 29, 3:52 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
352 PM EDT MON AUG 29 2005

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0314 PM     FLOOD            COXS MILLS              39.04N 80.83W
08/29/2005                   GILMER             WV   PUBLIC
            STREAMS OVER ROADS OR BRIDGES.
            EVENT OCCURRED BETWEEN
            244 PM 08/29/2005 AND 314 PM 08/29/2005

&&
Local storm report, Aug 29, 4:20 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
420 PM EDT MON AUG 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     FLOOD            7 S MOUNT ZION          38.77N 81.12W
08/29/2005                   CALHOUN            WV   UNKNOWN

            CREEK OUT OF BANKS NEAR MILLSTONE.

&&

JSH
Local storm report, Aug 29, 4:30 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
430 PM EDT MON AUG 29 2005

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0424 PM     FLOOD            CAMDEN                  39.05N 80.57W
08/29/2005                   LEWIS              WV   PUBLIC
            STREAMS OVER ROADS OR BRIDGES.

&&
Local storm report, Aug 29, 4:49 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
449 PM EDT MON AUG 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     FLASH FLOOD      SOUTH CHARLESTON        38.36N 81.71W
08/29/2005                   KANAWHA            WV   NWS EMPLOYEE

            WATER FLOWING ACROSS SMITH CREEK ROAD AND GREEN VIEW
            DRIVE IN SOUTH CHARLESTON-TORNADO AREA.

&&

JSH
Local storm report, Aug 29, 5:06 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
506 PM EDT MON AUG 29 2005

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0501 PM     FLOOD            WESTON                  39.04N 80.47W
08/29/2005                   LEWIS              WV   PUBLIC
            STREAMS OVER ROADS OR BRIDGES.

&&
Local storm report, Aug 29, 5:19 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
519 PM EDT MON AUG 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     FLASH FLOOD      CHLOE                   38.68N 81.08W
08/29/2005                   CALHOUN            WV   LAW ENFORCEMENT

            ROUTE 16 CLOSED DUE TO WATER FLOWING ACROSS ROAD IN
            SOUTHERN CALHOUN COUNTY. ALSO WATER FLOWING ACROSS WALKER
            CREEK ROAD WITH WATER IN HOUSE.

&&

JSH

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 2:01 PM EDTFlash Flood WarningRLXCalhoun, Gilmer3 hr
Aug 29, 2:58 PM EDTFlash Flood WarningRLXPutnam3 hr
Aug 29, 3:17 PM EDTFlash Flood WarningRLXKanawha3 hr
Aug 29, 3:36 PM EDTFlash Flood WarningRLXLewis3 hr
Aug 29, 3:36 PM EDTFlash Flood WarningRLXLincoln3 hr
Aug 29, 3:42 PM EDTFlash Flood WarningRLXClay3 hr
Aug 29, 4:12 PM EDTFlash Flood WarningRLXBraxton3 hr
Aug 29, 4:31 PM EDTFlash Flood WarningRLXHarrison3 hr
Aug 29, 4:36 PM EDTFlash Flood WarningRLXCalhoun, Gilmer3 hr
Aug 29, 6:16 PM EDTFlash Flood WarningRLXLewis119 min
Aug 29, 6:28 PM EDTFlash Flood WarningRLXClay2 hr

Nearby

Flash Flood Warnings in West Virginia, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.